New Member

Hi I am new to this MPN group, I live in Australia. I was dx in 2004 with ET with platelets counts of only 853 & put on Hydrea & aspirin far too early as I now know I never met the criteria for medication at that time.

I am JAK2 neg, CALR pos what I have learnt that this mean e.g. JAK2neg that I am more a bleeder than a person that clots. My current Haematologist has explained to me that I had a haemorrhage after a colonoscopy (a 2cm polyp was removed) because I should of ceased the aspirin at least 2 weeks before the op.

My experience while on Hydrea mainly related to chronic tiredness and inability to breath properly and constant gut pain. I live on acreage and used to mow it by hand just fine but after taking the Hydrea could only mow 2 rows before needing a rest. Around the 9 year mark the previous doctor said that I the ET was getting stronger and instead of 2 p/d I would have to start taking 3 p/d. That first week a BCC popped up on the side of my nose followed by 3 melanomas. Now Hydrea is renowned for giving you skin cancer and I took great care in protecting myself but all of the skin cancers were found on the drivers side of my face. When I was dx with the third I texted my current Haem. that I am going to wean myself of Hydrea as it was starting to kill me. I have in fact weaned off and my skin has cleared my GI tract and bowel is starting to heal. The Gastronologist said it was take approx 2 years to recover. I also discovered that it is normal to become resistant to Hydrea or any drug you are on for a very long time.

I know take Agrylin and have decided to wean off this drug to see where my platelets sit without taking any drug. Currently my numbers are 850 which is around what I started with. It has been a very long journey without too much support or knowledge from doctors along the way. I am very happy with my current doctor as he has been honest with me namely that I should never of been put on Hydrea at that time but eventually would need something.

I do have a comprehensive overview of Hydrea which outlines how this drug effects each part of your body. This has been very helpful as it is easy to blame the ET or drug for everything.

This has been my journey & hope that the above story doesn't upset anyone and maybe could help!!!

All the best

Monique ET, JAK2-, CALR+, AGRYLIN

6 Replies

oldestnewest
  • Hi Monique and welcome to the forum, also thank you for taking the time out to tell us your story. I do think that it's important we share our MPN journey, including healthy discussion on medication and side effects. May I ask how old you were when you were put on hydroxy?

    I am ET (Jak 2+) and aged 61. I am on Hydroxy Monday to Friday (one a day) with no adverse side effects to date. Because of my age I am told that I am more at risk of blood clots. Although I am not entirely happy about being on a toxic drug (who is?) I do feel I was well informed by my haematologist to make a balanced decision. It sounds as this may have been lacking in your case? It is particularly sad that you didn't come across this site earlier for the support and knowledge you say that you didn't receive. I wish you well and hope that you develop a good relationship with your new doctor.

    Mary x

  • Hi Monique , welcome to our forum, you will find lots of support on here ,and advise ,i fully understand what you mean regarding Drug affecting other parts of the body ,i too suffer. stomach pains and fatigue ,i myself have only been on Hydroxy for 5 month was diagnosed 4 year ago but had regular blood tests and visits to clinic to stay off treatment for as long as possible sorry to hear what you have gone through also , and thank you for sharing it all with us best wishes Holly

  • Thank you! What helped with the ulcers in the stomach was premade kefer & only taking hydrea with food before & after taking the capsules & also trying to stay away from spicy foods.

    Hope that helps.

    Cheers

  • hi thanks yes i have always taken after food, i also take Asprin which irritates the tum, my gp put me on 30 mg of Lansoprazol to proctect my stomach , but these can have side effects , im going to push for clopidrel although its not has cheap as the asprin but will insist i think or i wont take asprin at all ..

  • Hello Monique, welcome to our forum and thank you so much for sharing your story with us, it seems that you have had quite a bad time with your ET, I do hope that you get all this sorted out soon and that you start to feel better. Best wishes, Maz

  • Thank you!

You may also like...